Hail, Rock
- When
- June 19, 6:34 PM CST
- Where
- Rock County, 1.22 mi NE of Luverne Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.640, -96.210
Thunderstorms produced large hail in Rock and Nobles Counties in southwest Minnesota during the early evening of June 19th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail in Rock and Nobles Counties in southwest Minnesota during the early evening of June 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 19, 5:05 PM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 605 PM CDT FRI JUN 19 2015 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 408 PM CDT FRI JUN 19 2015 CONCERN FOR THE SHORT RANGE FORECAST IS FOCUSED ON TIMING OF SEVERE CONVECTION OVERNIGHT...AS WELL AS THE DEGREE OF WIND EXPECTED WITH DEVELOPING SYSTEM TONIGHT. IN THE IMMEDIATE TERM...ELEVATED CONVECTION CONTINUES TO FESTER ALONG LINGERING MID LEVEL WARM AIR ADVECTION ALONG THERMAL AXIS IN WAKE OF THE EARLIER MCS. JAMES VALLEY HAS BEEN THE GRADIENT IN ELEVATED INSTABILITY FOR MOST OF THE DAY...WITH STORMS WEAKENING AS SOON AS THEY PROGRESS TO THE EAST. DEEP LAYER SHEAR OF 45 TO 50 KNOTS ABOVE A MORE STABLE SURFACE LAYER MORE THAN SUFFICIENT TO ORGANIZE INTO MULTICELL/SUPERCELL CLUSTER. WRF-ARW HAS BEEN FAIRLY RELIABLE IN TERMS OF CONVECTIVE MODE THUS FAR...AND INDICATIONS ARE THAT AS CURRENT CLUSTER OF CELLS WORKS SOUTHEASTWARD LATE AFTERNOON...WILL SOON WEAKEN AND LEAVE A SEVERAL HOUR PERIOD OF QUIET CONDITIONS THROUGH THE EVENING. STRONG JET MOVING THROUGH THE PACIFIC NORTHWEST INTO THE NORTHERN ROCKIES THIS AFTERNOON. AS LARGE SCALE LIFT INCREASES ACROSS SOUTHEASTERN MONTANA...EXPECT CONVECTION TO INITIATE LATE AFTERNOON AND EARLY EVENING. MODE WILL EVOLVE DURING THE EVENING ACROSS NORTHWESTERN SOUTH DAKOTA TO A FORWARD PROPAGATING MCS. A BIT HIGHER CONFIDENCE IN ORGANIZING A HIGHER END SYSTEM WITH THE INCREASE IN MODEL SUGGESTED 0-3KM SHEAR TO AROUND 40 KTS. DAMAGING WIND WOULD CONTINUE TO BE THE LARGEST THREAT...PERHAPS UP TO 80 MPH IN NORTHERN/WESTERN CWA. EARLY IN EVENT AND ALONG PREFERRED DEVELOPMENT ZONE ALONG THE SOUTHERN FLANK SHOULD ALSO FIND A LARGE HAIL THREAT...HALF DOLLAR TO PING PONG SIZED...WITH GOOD INFLOW AT 850 HPA AND ELEVATED INSTABILITY TO AROUND 1500-2000 J/KG. THREAT SHOULD BECOMING INCREASINGLY WIND WEIGHTED HEADING TO THE EAST/SOUTHEAST. WITH HIGH RATE OF MOTION EXPECTED OF SYSTEM...PERHAPS 45 TO 50 KNOTS AT THE PEAK DURING THE LATTER HALF OF THE OVERNIGHT IF CAN PUT FULL FAITH IN MOTION VECTORS...THE TOTAL RAINFALL WILL BE SOMEWHAT LIMITED...AND DECIDED NOT TO ISSUE A FLASH FLOOD WATCH. HOWEVER... RATES WILL END UP QUITE EFFICIENT FOR A SHORT TIME...AND COULD LEAD TO SOME RAPID PONDING IN URBAN AND POOR DRAINAGE AREAS. STABILIZATION IN WAKE OF MCS LIKELY TO KEEP ADDITIONAL CONVECTION FROM DEVELOPING MIDDAY ALONG SURFACE FRONTAL BOUNDARY IN NORTHWEST IOWA. WILL BECOME A FAIRLY BREEZY DAY AS WINDS SHIFT TO THE NORTHWEST AND NORTH BEHIND THE FRONTAL BOUNDARY. GOOD MIXING AND GRADUAL REMOVAL OF ANY POST MCS STABLE CLOUD FIELD SHOULD ALLOW TEMPS TO PUSH WELL INTO THE 80S. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 408 PM CDT FRI JUN 19 2015 HIGH PRESSURE BUILDS INTO THE AREA WHICH SHOULD SUPPRESS THE INSTABILITY TO THE SOUTH AND WEST OF THE AREA. THUS WILL ONLY HAVE A SMALL CHANCE AROUND GREGORY COUNTY LATE SATURDAY NIGHT. LOW TEMPERATURES SHOULD BE PEASANT IN THE LOWER 60S. SUNDAY INTO SUNDAY NIGHT INSTABILITY WILL INCREASE AND MID LEVEL FORCING WILL ALSO INCREASE SO WILL NEED TO MAINTAIN SOME SCATTERED POPS IN BOTH PERIODS. INSTABILITY A LITTLE MORE IMPRESSIVE ON SUNDAY NIGHT SO ANY SEVERE THREAT WOULD BE BETTER THEN. ANOTHER DAY WITH HIGHS LIKELY IN THE 80S AND LOWS IN THE 60S. AS THE ENERGY MOVES THROUGH MONDAY SHOULD HAVE A MUCH LOWER CHANCE FOR THUNDERSTORMS. HIGHS MAINLY IN THE 80S AS HIGH PRESSURE BUILDS SOUTH. IN THE OUTER PERIODS (TUESDAY THROUGH FRIDAY)...FAST WESTERLY FLOW ALOFT WILL GRADUALLY TRANSITION TO NORTHWEST FLOW ALOFT LATE IN THE PERIOD AS A RIDGE OF HIGH PRESSURE BUILDS TO THE WEST. THIS WILL LIKELY CONTINUE THE THREAT FOR THUNDERSTORMS AND ALSO KEEP TEMPERATURES AT OR A LITTLE BELOW NORMAL. AT THIS TIME TUESDAY INTO WEDNESDAY LOOKS LIKE THE BEST CHANCE FOR THUNDERSTORMS WITH DECREASING CHANCES THROUGH THE END OF THE WEEK. AHEAD OF THE MAIN SURGE OF COOLER AIR AS NORTHWEST FLOW BECOMES ESTABLISHED THERE COULD BE A PRETTY WARM DAY AND RIGHT NOW THE BEST CHANCE FOR THAT LOOKS LIKE DAY 7...FRIDAY...SO NOT GOING TO GET TOO AGGRESSIVE WITH THAT FORECAST JUST YET. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 559 PM CDT FRI JUN 19 2015 PRIMARY CONCERNS MOVING THROUGH THE NEXT 12 HOURS WILL BE WITH ONGOING LONE STORM MOVING NORTH OF FSD AT THE BEGINNING OF THE TAF PERIOD. THIS STORM IS EXPECTED TO CONTINUE TO TRACK EAST AND AWAY FROM THE CITY...BUT IT WILL SPREAD OVERCAST MID-LVL CLOUDS INTO THE AREA. WE WILL TURN OUR ATTENTION TO STORMS WELL WEST OF THE LOCAL AREA OVER EASTERN WYOMING AND SOUTHERN MONTANA. SEVERAL CLUSTERS OF STORMS WILL MERGE AND SLIDE EASTWARD LATE TONIGHT. STILL UNCERTAIN AS TO EXACT TRACK...BUT POTENTIAL TO REACH HURON BY 03-05Z AND THE I-29 CORRIDOR AFTER MIDNIGHT. BRIEF REDUCTIONS TO VIS/CIG LIKELY...WITH POTENTIAL FOR STRONG WIND GUSTS AS STORM CLUSTERS MOVE THROUGH. BEHIND THE STORMS...POTENTIAL FOR MVFR CONDITIONS ARRIVES...BUT RATHER LOW. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...CHAPMAN LONG TERM...08 AVIATION...DUX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 421 PM CDT FRI JUN 19 2015 SDZ038>040-052>062-202130- BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE- AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA- 421 PM CDT FRI JUN 19 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ACROSS AREAS NEAR HIGHWAY 14...FROM HURON TO BROOKINGS...THROUGH 6PM. HAIL UP TO THE SIZE OF GOLF BALLS AND WINDS TO 60 MPH WILL BE POSSIBLE. HOWEVER...A LARGER COMPLEX OF THUNDERSTORMS IS EXPECTED TO ORGANIZE THIS EVENING ACROSS NORTHWEST AND WESTERN SOUTH DAKOTA...AND PRESS EAST AND SOUTHEAST OVERNIGHT. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS IN EXCESS OF 70 MPH. THIS SECOND AREA OF STORMS MAY ARRIVE IN AREAS FROM HURON TO CHAMBERLAIN BETWEEN 10 PM AND 12 AM...AND PEAK IN THE POST MIDNIGHT HOURS. WHILE DAMAGING WIND IS THE GREATEST THREAT...A FEW STORMS WILL BE CAPABLE OF HAIL UP TO HALF DOLLAR SIZE. A PERIOD OF HEAVY RAINFALL IS ALSO LIKELY WITH STORMS...WHICH COULD OVERWHELM SOME POOR DRAINAGE LOCATIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODIC THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE FIRST HALF OF NEXT WEEK...THOUGH AT THIS TIME THE POTENTIAL FOR SEVERE STORMS IS UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT BETWEEN 10 PM AND 4 AM. IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ050- 063>071-202130- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-LINCOLN MN- LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-GREGORY- CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME- YANKTON-CLAY SD-UNION- 421 PM CDT FRI JUN 19 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT AN ISOLATED THUNDERSTORM WILL BE POSSIBLE INTO THE EARLY EVENING. STORMS...AS THE MOVE EASTWARD TOWARD INTERSTATE 29...AND WESTERN MINNESOTA...ARE EXPECTED TO WEAKEN. HOWEVER...SMALL HAIL AND BRIEF GUSTY WINDS WILL BE POSSIBLE. A COMPLEX OF THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL SOUTH DAKOTA LATER THIS EVENING...AND PUSH EAST AND SOUTHEAST THROUGH THE OVERNIGHT HOURS...MAINLY AFTER MIDNIGHT. THE GREATER THREAT WITH THUNDERSTORMS WILL BE POCKETS OF DAMAGING WIND TO 70 MPH OR HIGHER...ALTHOUGH A FEW STORMS MAY PRODUCE HAIL UP TO QUARTER TO HALF DOLLAR SIZE. LOCALLY HEAVY RAIN MAY ALSO BE POSSIBLE...WHICH MAY LEAD TO MINOR FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODIC THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE FIRST HALF OF NEXT WEEK...THOUGH AT THIS TIME THE POTENTIAL FOR SEVERE STORMS IS UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY FROM MIDNIGHT TO 4 AM. IAZ020>022-031-032-NEZ013-014-202130- PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA- 421 PM CDT FRI JUN 19 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA AND NORTHEAST NEBRASKA. .DAY ONE...TONIGHT A COMPLEX OF THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL SOUTH DAKOTA LATER THIS EVENING...AND PUSH EAST AND SOUTHEAST THROUGH THE OVERNIGHT HOURS...MAINLY AFTER MIDNIGHT. THE GREATER THREAT WITH THUNDERSTORMS WILL BE POCKETS OF DAMAGING WIND TO 70 MPH...ALTHOUGH A FEW STORMS MAY PRODUCE HAIL UP TO QUARTER TO HALF DOLLAR SIZE. THE HIGHEST RISK FOR SEVERE STORMS WILL BE FOUND ALONG AND NORTH OF INTERSTATE 90S. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODIC THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE FIRST HALF OF NEXT WEEK...THOUGH AT THIS TIME THE POTENTIAL FOR SEVERE STORMS IS UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER MIDNIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 PM CDT FRI JUN 19 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL HURON 44.36N 98.21W
06/19/2015 E1.00 INCH BEADLE SD PUBLIC
SOCIAL MEDIA REPORT
&&
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
448 PM CDT FRI JUN 19 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL HURON 44.36N 98.21W
06/19/2015 E1.00 INCH BEADLE SD PUBLIC
SOCIAL MEDIA REPORT
&&
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
505 PM CDT FRI JUN 19 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL HURON 44.36N 98.21W
06/19/2015 E1.75 INCH BEADLE SD EMERGENCY MNGR
&&
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
548 PM CDT FRI JUN 19 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND GST 1 ENE MADISON 44.01N 97.08W
06/19/2015 E64 MPH LAKE SD AWOS
&&
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
653 PM CDT FRI JUN 19 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL DELL RAPIDS 43.83N 96.71W
06/19/2015 E1.75 INCH MINNEHAHA SD PUBLIC
&&
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
701 PM CDT FRI JUN 19 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL DELL RAPIDS 43.83N 96.71W
06/19/2015 E1.75 INCH MINNEHAHA SD LAW ENFORCEMENT
&&
AFThe Sioux Falls radar (KFSD), 42 km away, was scanning. The volume nearest the first event began at 00:32 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582751, 582752.